Font Size

Noscapine and angioedema

Date: 18 August 2015

Noscapine is an Over-The-Counter (OTC) drug. It is used as treatment of (a nonproductive) tickling cough and is also the drug of first choice when a cough depressant is required. The SmPC of noscapine syrup and noscapine tablets mentions hypersensitivity reactions like rhinitis, conjunctivitis and rash, but not angioedema.

The Netherlands Pharmacovigilance Centre Lareb received 10 reports of (symptoms consistent with) angioedema associated with the use of Noscapine. One of the underlying mechanisms causing angioedema is the mast cell-mediated etiology. Activated mast cells release inflammatory mediators including histamine. Histamine causes dilation of venules in the dermis and enhance venule permeability, which results in tissue edema. Noscapine stimulates the release of histamine. This mechanism makes a causal relation between angioedema and the use of noscapine plausible.

Based on the received reports and the possible mechanism, the Netherlands Pharmacovigilance Centre Lareb recommends that angioedema should be mentioned in the SmPC of noscapine

More information can be found here.

Subscribe to our newsletter